Volume 17, issue 4 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 6, 3191–3810
Issue 5, 2557–3190
Issue 4, 1931–2555
Issue 3, 1285–1930
Issue 2, 647–1283
Issue 1, 1–645

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Pseudo-Anosov flows in toroidal manifolds

Thierry Barbot and Sérgio R Fenley

Geometry & Topology 17 (2013) 1877–1954
Abstract

We first prove rigidity results for pseudo-Anosov flows in prototypes of toroidal 3–manifolds: we show that a pseudo-Anosov flow in a Seifert fibered manifold is up to finite covers topologically equivalent to a geodesic flow and we show that a pseudo-Anosov flow in a solv manifold is topologically equivalent to a suspension Anosov flow. Then we study the interaction of a general pseudo-Anosov flow with possible Seifert fibered pieces in the torus decomposition: if the fiber is associated with a periodic orbit of the flow, we show that there is a standard and very simple form for the flow in the piece using Birkhoff annuli. This form is strongly connected with the topology of the Seifert piece. We also construct a large new class of examples in many graph manifolds, which is extremely general and flexible. We construct other new classes of examples, some of which are generalized pseudo-Anosov flows which have one-prong singularities and which show that the above results in Seifert fibered and solvable manifolds do not apply to one-prong pseudo-Anosov flows. Finally we also analyse immersed and embedded incompressible tori in optimal position with respect to a pseudo-Anosov flow.

Keywords
Pseudo-Anosov flows, toroidal manifolds, Seifert fibered spaces, graph manifolds
Mathematical Subject Classification 2010
Primary: 37D20, 37D50
Secondary: 57M60, 57R30
References
Publication
Received: 19 November 2011
Revised: 22 March 2013
Accepted: 21 February 2013
Published: 10 July 2013
Proposed: Danny Calegari
Seconded: Walter Neumann, Leonid Polterovich
Authors
Thierry Barbot
Avignon University
LMA
33 Rue Louis Pasteur
84000 Avignon
France
Sérgio R Fenley
Department of Mathematics
Florida State University
Room 208, 1017 Academic Way
Tallahassee, FL 32306-4510
USA